I recently got a bit curious about a certain possible side effect of either Propanolol or Digoxin in children. Miss K is such a very tiny little girl, she has only gained 2 pounds in 10 months and is a bit on the short side. I haven't been too bothered by this until recently since she was 15 months and weighed roughly 18 pounds and now, 3 months later, she is still sitting around 18 pounds I realized she was around that same weight at 12 months as well. Seems a bit off to me. Neither of her doctors have mentioned any concern about weight though. So I tried looking up any possibilities of stunted growth while on either or both Propanolol and Digoxin. I came up with nothing so far. But I have asked other SVT momma's if they've noticed lack of growth in their children who are on these same medications, I'm waiting on answers and it may take a while. But while researching tonight I came across something interesting that I have not found before. I was on www.kidshealth.org reading about Propanolol when I came across this note:
Limit your child's use of caffeine and chocolate. Use with this drug (Propanolol) may cause nervousness, shakiness, and a fast heartbeat. **click here**
Well! No wonder Miss K has episodes of SVT when she eats chocolate! We have always just attributed it to the PJRT itself but never thought about it being because of one of her medications! So mixing chocolate (or caffeine) with Propanolol can cause a fast heart rate. That's just great, as if chocolate and caffeine naturally causing fast heart rate on it's own isn't enough we now have to worry about the medication aiding in this fast heart rate from chocolate lol.
So for those of you who read this and have a child using Propanolol be aware! And for those of you who read this who are family or friends of ours please remember this and don't give Miss K chocolate or caffeine without asking us first!